North Carolina, 2012Lightning Strikes in North Carolina, July 23, 2012
July 23, 2012 · NWS ILM · 2 events in 2 counties and zones
A moist summer airmass spawned several thunderstorms that produced dangerous lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist summer airmass spawned several thunderstorms that produced dangerous lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 2:43 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 23, 2:43 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT MON JUL 23 2012
.SYNOPSIS...
SUMMERTIME HEAT AND HUMIDITY WILL BE FELT THE NEXT COUPLE DAYS AS
AN UPPER RIDGE BUILDS OVER THE AREA AND BERMUDA HIGH PRESSURE HOLDS
OFFSHORE. A WEAK FRONT MAY REACH THE AREA TUESDAY NIGHT INTO EARLY
WEDNESDAY BEFORE WEAKENING...OTHERWISE VERY WARM TO HOT CONDITIONS
WILL PREVAIL MUCH OF THE WEEK WITH ONLY ISOLATED THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...FORECAST CHALLENGE FOR THE NEAR TERM CENTERS ON POPS
FOR THE LATE EVENING AND OVERNIGHT HOURS AS AN EMBEDDED
SHORTWAVE...CURRENTLY SEEN ON WATER VAPOR IMAGERY OVER THE MIDWEST
MOVES ACROSS. THE NAM DOES NOT DO MUCH WITH THIS FEATURE BUT THE GFS
SEEMS TO LIKE IT. IT APPEARS THE GFS LATCHES ON TO THE PIEDMONT
TROUGH ACTIVITY AND PUSHES IT THROUGH NORTHWEST TO SOUTHEAST AFTER
0600 UTC. THIS SEEMS PLAUSIBLE SO I ADJUSTED POPS ACCORDINGLY TO
REPRESENT THIS TREND. MORE ISOLATED TO SCATTERED WEAKLY FORCED
ACTIVITY WILL PREVAIL UNTIL THEN. BASED ON THIS MORNINGS
OBSERVATIONS...OPTED FOR OVERNIGHT LOWS A COUPLE OF DEGREES WARMER
THAN EVEN THE MET NUMBERS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...DRY AIR AND INCREASED SUBSIDENCE SHOULD MOVE
IN ON TUES AS SHORTWAVE EXITS THE COAST EARLY. DEEP WEST
NORTHWEST FLOW WILL EXIST BETWEEN MID TO UPPER RIDGE TO THE WEST
AND TROUGH MOVING OVER THE NORTHEAST CONUS. ANOTHER SHORTWAVE WILL
DIVE SOUTHEAST TOPPING THE RIDGE AND PUSHING A FRONT/TROUGH
THROUGH THE CAROLINAS OVERNIGHT TUES INTO EARLY WED. MODELS
SHOWING CONVECTION FLARING UPSTREAM ALONG THIS FRONT AND PIEDMONT
TROUGH WITH A MCS LIKE FEATURE DROPPING DOWN IN NW FLOW MOVING
THROUGH AREA TUES NIGHT. STRONG SURFACE HEATING WITH VERY WARM AND
MOIST ATMOSPHERE AHEAD OF SYSTEM ON TUES WILL COMBINE WITH
INCREASING LOW TO MID LEVEL FLOW TO PRODUCE THUNDERSTORMS WITH
SEVERE WIND THREAT. BY WED THIS SYSTEM WILL MOVE OFF SHORE WITH
DEEP NW FLOW EXISTING FROM SURFACE UP THROUGH THE MID TO UPPER
LEVELS AS TROUGH MOVES OFF THE COAST AND HIGH PRESSURE BUILDS IN
BEHIND IT. THE ATMOSPHERE WILL ACTUALLY BE DRIER AHEAD OF THIS
SYSTEM ON TUES WITH PCP WATER VALUES AROUND 1.5 INCHES. PWATS
SPIKE UP AROUND 2.25 INCHES TUES NIGHT AS SYSTEM MOVES THROUGH. BY
WED RIDGE TRIES TO BUILD EAST AND ALTHOUGH PCP WATER VALUES HOLD
UP AROUND 2 INCHES THERE WILL NOT BE MUCH SUPPORT ALOFT AS RIDGE
BUILDS IN. OVERALL SHOULD SEE ONLY ISOLATED AT BEST ON TUES WITH BEST
CHC OF PCP OVER CWA FOR TUES EVE INTO TUES NIGHT. BY WED EXPECT
CONVECTION MAINLY OVER SC WHERE MORE MOISTURE RICH AIR REMAINS AND
SFC BOUNDARY MAY GET HUNG UP. ALSO NW STEERING FLOW WILL DRIVE ANY
CONVECTION THAT DEVELOPS UP STREAM OVER PIEDMONT TROUGH INTO
AREA.
HIGHS WILL BE IN THE MID TO UPPER 90S TUE WITH PLENTY OF SUNSHINE
EXPECTED. HEAT INDEX VALUES BETWEEN 105 AND 110 TUES AFTN HAVE
PROMPTED A HEAT ADVISORY FOR TUES. TEMPS WILL BE SLIGHTLY LOWER
ON WED WITH MORE CLOUDS AS MOISTURE LINGERS FROM CONVECTION
OVERNIGHT TUES. LOWS WILL CONTINUE TO RUN ABOVE CLIMO...MID TO
UPPER 70S WARMEST AT THE COAST.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...HOT AND HUMID CONDITIONS TO CONTINUE THROUGH
MUCH OF THE EXTENDED WITH HEAT INDICES LIKELY REACHING ADVISORY
CRITERIA INTO THE WKND.
500MB RIDGE ARCHES INTO THE CAROLINAS THURSDAY COINCIDENT WITH MID
LEVEL WARM ADVECTION AS 850MB WINDS TURN TO THE SW. TEMPS AT THIS
LEVEL RISE TO NEAR 22C THURSDAY...WHICH COMBINED WITH INCREASED
1000-500MB THICKNESSES AND LOW LEVEL RETURN FLOW...WILL CREATE THE
HOTTEST DAY OF THE PERIOD. 1000-850MB THICKNESSES RISE TO
143DM...WHICH SHOULD SUPPORT TEMPS WELL INTO THE 90S...POTENTIALLY
TOUCHING 100 AT THE HOTTEST SPOTS. ADDITIONALLY...CONTINUED RETURN
FLOW AROUND BERMUDA HIGH WILL KEEP DEWPOINTS IN THE 70S...SO AT
LEAST HEAT ADVISORIES WILL LIKELY BE NEEDED...AND SOME SPOTS MAY NEED
EXCESSIVE HEAT WARNINGS. CANNOT RULE OUT ISOLATED CONVECTION
SIMPLY DUE TO THE STEEP SURFACE LAPSE RATES THANKS TO THE HOT
TEMPS...BUT WEAK MID LEVEL LAPSE RATES AND SOME DRY AIR IN THE
700-500MB LAYER WILL PRECLUDE MUCH MORE THAN SCHC POP. LOWS THURSDAY
NIGHT WILL LIKELY NOT FALL BELOW 80 AT THE COAST...UPPER 70S INLAND.
THE HEAT AND HUMIDITY WILL CONTINUE FRI/SAT...BUT IN A DECREASED
(ALBEIT SLIGHTLY) STATE. 500MB TROUGH PUSHES BACK TO THE SOUTH AS A
NORTHERN STREAM S/W TROUGH DIVES ACROSS THE GREAT LAKES AND INTO NEW
ENGLAND. EVEN AS 500MB TEMPS AND HEIGHTS LOWER...850-700MB RIDGING
REMAINS MOSTLY IN PLACE. THIS KEEPS TEMPS WELL INTO THE 90S AWAY
FROM THE IMMEDIATE COAST...AND HEAT ADVISORIES MAY AGAIN BE NEEDED.
THERE IS AN INCREASED THREAT OF TSTMS FRI/SAT SINCE MID LEVEL LAPSE
RATES STEEPEN AND PWATS REMAIN ABOVE TWO INCHES. LOWS EACH NIGHT
WILL HOVER IN THE MID TO UPPER 70S.
ECMWF/GFS IN AGREEMENT THAT A COLD FRONT WILL TRAIL FROM A SURFACE
LOW ACROSS THE MID ATLANTIC...AND CROSS THE CAROLINAS ON SUNDAY.
500MB PATTERN BECOMES QUITE AMPLIFIED SUNDAY...AND SEEMS A BIT
OVERDONE FOR LATE JULY. HOWEVER...A DECENT VORT WILL SUPPLY PVA
ACROSS THE MID ATLANTIC IN CONJUNCTION WITH A COUPLED 300MB JET
FEATURE. THESE ALL POINT TO SURFACE LOW DEVELOPMENT AND SUGGESTS
THAT THE COLD FRONT MAY IN FACT DRAG THIS FAR SOUTH ON SUNDAY. NOTE
A DROP IN MAX TEMPS IN THE MEX GUIDANCE FOR MONDAY AS WELL...AND
850MB CAA IS PROGGED TO SETUP LATE SUNDAY. WILL CONTINUE CHC POP
SUNDAY AHEAD OF THE FRONT AND INTRODUCE SCHC MONDAY...THE THINKING
THAT IF FRONT DOES CROSS THE AREA IT WILL USHER IN LOWER THETA-E
AIR. TEMPS WILL REMAIN JUST ABOVE CLIMO SUNDAY...WITH NEAR OR
SLIGHTLY BELOW EXPECTED MONDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...VFR CONDITIONS CONTINUE AT THE TAF SITES THIS AFTERNOON
AND CONVECTION COVERAGE IS EXPECTED TO BE LESS TODAY WITH HIGH
PRESSURE OVER THE REGION. WINDS WILL BE WEST TO SOUTHWEST AT 10 TO
15 KNOTS WITH A FEW GUST ESPECIALLY ALONG THE COAST. OVERNIGHT
EXPECT A LIGHT SOUTHWEST WIND AND VFR CONDITIONS TO PREVAIL.
EXTENDED OUTLOOK...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...WILL RAISE A SCEC HEADLINE FOR THE NORTH
CAROLINA WATERS FROM 0000 UTC UNTIL THE MORNING HOURS AS THE LOW
LEVEL JET RAMPS UP. EXPECT SEAS TO INCREASE TO 3-5 FEET FROM THE
CURRENT 2-4 FEET. WIND SPEEDS SHOULD INCREASE FROM AROUND 15 KNOTS
TO AROUND 20 KNOTS.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...WINDS WILL VEER AROUND FROM THE SOUTHWEST TO
WEST BY LATE TUES AND WILL CONTINUE TO VEER TO THE NORTHWEST AS
WEAK FRONT/TROUGH MOVES THROUGH WED MORNING. TIGHTENED GRADIENT
FLOW BETWEEN FRONT AND BERMUDA HIGH TO THE EAST WILL KEEP WINDS
IN THE 15 TO 20 KT RANGE THROUGH TUES. THIS WILL KEEP SEAS UP TO 3
TO 5 FT WITH SOME 6FTERS POSSIBLE IN OUTER WATERS THROUGH TUES.
MAY SEE BORDERLINE SCA CONDITIONS. WINDS WILL VEER AND LIGHTEN
HEADING INTO WED WITH MORE OF AN OFFSHORE FLOW DEVELOPING UP
AROUND 10 TO 15 KTS. OVERALL SEA HEIGHTS WILL DROP BELOW 4 FT ON
WED BUT A LONG PERIOD 14 SECOND SWELL MOVES IN WED AND WITH OFF
SHORE FLOW...SHOULD PRODUCE CLEAN BREAKERS ONTO THE SHORE.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...FAIRLY UNIFORM CONDITIONS ACROSS THE WATERS
THROUGH THE EXTENDED AS SW FLOW BETWEEN BERMUDA HIGH AND PIEDMONT
TROUGH PERSISTS EACH DAY. ALTHOUGH WINDS MAY VEER TO WESTERLY AT
TIMES DURING THE PERIOD...EXPECT PREDOMINANTLY SW WINDS AT 10-15
KTS THURSDAY AND SATURDAY...15-20 KTS ON FRIDAY WITH A SLIGHTLY
TIGHTER PRESSURE GRADIENT. THERE WILL BE 2 PRIMARY WAVE GROUPS
THROUGH THE PERIOD. A CONTINUING 2-3FT/12SEC SE SWELL AND A
3-5FT/5SEC SW WIND WAVE. ALTHOUGH SIGNIFICANT SEAS WILL INITIALLY
BE 2-4 FT EARLY THURSDAY...THEY WILL QUICKLY BUILD TO 3-5 FT BY
LATE THURSDAY AND PERSIST THERE THROUGH SATURDAY. ALTHOUGH NO
CAUTIONARY HEADLINES ARE CURRENTLY FORECAST...SCEC CONDITIONS MAY
BE MET FRIDAY ACROSS THE NORTHERN WATERS...AND WILL NEED TO
MONITOR TRENDS WITH LATER UPDATES FOR THIS POTENTIAL.
&&
.CLIMATE...
JULY 2012 MAY GO DOWN IN THE HISTORY BOOKS AS THE HOTTEST MONTH IN
WILMINGTON'S 138 YEAR CLIMATE HISTORY. HERE ARE SOME CLIMATE
STATISTICS FOR THIS MONTH THROUGH JULY 21ST:
AVERAGE HIGH TEMPERATURE FOR JULY 2012: 93.6
HOTTEST AVG HIGH TEMP FOR ANY MONTH PREVIOUSLY: 94.0 IN JULY 1993
JULY 2012 IS CURRENTLY #2 ON THE ALL-TIME LIST.
AVERAGE LOW TEMPERATURE FOR JULY 2012: 75.4
HOTTEST AVG LOW TEMP FOR ANY MONTH PREVIOUSLY: 74.8 IN JULY 1999
JULY 2012 IS CURRENTLY #1 ON THE ALL-TIME LIST.
AVERAGE DAILY MEAN TEMPERATURE FOR JULY 2012: 84.5
HOTTEST AVG DAILY MEAN TEMP FOR ANY MONTH PREVIOUSLY: 84.1 IN JULY
1993 JULY 2012 IS CURRENTLY #1 ON THE ALL-TIME LIST.
NUMBER OF DAYS THIS MONTH WITH LOW TEMPS AT/ABOVE 78: 8 DAYS MOST
NUMBER OF DAYS WITH LOW TEMPS AT/ABOVE 78 PREVIOUSLY: 8, JULY 2010.
JULY 2012 IS CURRENTLY TIED FOR #1 ON THE ALL-TIME LIST.
ALTHOUGH TEMPERATURES IN FLORENCE HAVE ALSO BEEN HOT THIS
MONTH...THEY HAVE NOT BEEN AS HOT RELATIVE TO CLIMATOLOGY AS THE
SITUATION OVER IN WILMINGTON.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 11 AM TO 7 PM EDT TUESDAY FOR SCZ017-023-
024-032-033-039-053>056.
NC...HEAT ADVISORY FROM 11 AM TO 7 PM EDT TUESDAY FOR NCZ087-096-
099-105-107-109.
MARINE...NONE.
&&
NEAR TERM...SHK
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...SHK/DRHHazardous weather outlook, Jul 23, 2:41 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT MON JUL 23 2012
NCZ087-096-099-109-SCZ017-023-024-032-033-039-053>056-241945-
ROBESON-BLADEN-COLUMBUS-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
341 PM EDT MON JUL 23 2012
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TEMPERATURES AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES
OF 98 TO 104 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
DAILY AFTERNOON AND EARLY EVENING HEAT INDEX VALUES WILL RANGE
BETWEEN 100 TO 110 DEGREES FOR MUCH OF THE UPCOMING WEEK. HEAT
ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE REQUIRED.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-241945-
COASTAL BRUNSWICK-
341 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TEMPERATURES AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES
OF 98 TO 104 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
DAILY AFTERNOON AND EARLY EVENING HEAT INDEX VALUES WILL RANGE
BETWEEN 100 TO 110 DEGREES FOR MUCH OF THE UPCOMING WEEK. HEAT
ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-241945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
341 PM EDT MON JUL 23 2012
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM EDT THIS EVENING
THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
EXERCISE CAUTION CONDITIONS POSSIBLE OVERNIGHT INTO EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-241945-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
341 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ105-107-241945-
INLAND PENDER-INLAND NEW HANOVER-
341 PM EDT MON JUL 23 2012
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TEMPERATURES AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES
OF 98 TO 104 DEGREES THIS AFTERNOON.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AFTERNOON AND
EVENING.
DAILY AFTERNOON AND EARLY EVENING HEAT INDEX VALUES WILL RANGE
BETWEEN 100 TO 110 DEGREES FOR MUCH OF THE UPCOMING WEEK. HEAT
ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-241945-
COASTAL PENDER-COASTAL NEW HANOVER-
341 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TEMPERATURES AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES
OF 98 TO 104 DEGREES THIS AFTERNOON.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AFTERNOON AND
EVENING.
DAILY AFTERNOON AND EARLY EVENING HEAT INDEX VALUES WILL RANGE
BETWEEN 100 TO 110 DEGREES FOR MUCH OF THE UPCOMING WEEK. HEAT
ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
15
In the hours before
Special weather statement, Jul 23, 1:54 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT MON JUL 23 2012
SCZ017-023-232000-
DARLINGTON-MARLBORO-
254 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO AND DARLINGTON
COUNTIES THROUGH 400 PM EDT...
AT 254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DOVESVILLE...OR ABOUT 7 MILES NORTH OF DARLINGTON...MOVING EAST AT 20
MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
HARTSVILLE...AUBURN...BROWNSVILLE...CHAVISTOWN...CLIO...CLYDE...
DARLINGTON RACEWAY...DOVESVILLE...DUNBAR AND FLOYD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3450 8005 3449 7988 3454 7983 3460 7981
3461 7978 3468 7987 3470 7986 3463 7946
3431 7963 3429 7968 3429 7973 3425 7975
3426 7980 3411 8003 3417 8015 3420 8012
3423 8012 3436 8018 3432 8024 3436 8029
TIME...MOT...LOC 1854Z 279DEG 18KT 3440 7986
WEISSSpecial weather statement, Jul 23, 2:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT MON JUL 23 2012
SCZ023-032-033-232045-
DARLINGTON-FLORENCE-MARION-
344 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION AND
DARLINGTON COUNTIES THROUGH 445 PM EDT...
AT 345 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MARS BLUFF...OR ABOUT 10 MILES EAST OF FLORENCE...MOVING SOUTHEAST AT
20 MPH.
SOME LOCATIONS IMPACTED INCLUDE FLORENCE...MARION...MULLINS...BLUE
BRICK...CLAUSSEN...EFFINGHAM...EVERGREEN...FRIENDFIELD...GAPWAY...
HANNAH...HYMAN AND MARS BLUFF.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3439 7969 3437 7967 3436 7969 3430 7966
3429 7960 3425 7956 3426 7951 3429 7947
3430 7942 3430 7937 3425 7925 3427 7919
3425 7913 3422 7913 3387 7958 3424 7993
TIME...MOT...LOC 1945Z 303DEG 19KT 3421 7960
WEISSSpecial weather statement, Jul 23, 3:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
407 PM EDT MON JUL 23 2012
NCZ087-099-SCZ024-053-232100-
COLUMBUS-DILLON-INLAND HORRY-ROBESON-
407 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN
HORRY...DILLON...COLUMBUS AND ROBESON COUNTIES THROUGH 500 PM EDT...
AT 407 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE VIEW...OR ABOUT 10 MILES NORTHEAST OF MULLINS...MOVING EAST AT
15 MPH.
SOME LOCATIONS IMPACTED INCLUDE BARNESVILLE...BOARDMAN...CHADBOURN...
CHERRY GROVE...CLARENDON...EVERGREEN...FAIR BLUFF...FLOYDALE...
FORK...KEMPER...LAKE VIEW AND CERRO GORDO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3414 7880 3423 7913 3425 7913 3428 7917
3426 7921 3430 7935 3445 7927 3446 7877
TIME...MOT...LOC 2007Z 282DEG 12KT 3434 7917
WEISSSpecial weather statement, Jul 23, 3:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT MON JUL 23 2012
SCZ032-033-053-232145-
FLORENCE-INLAND HORRY-MARION-
442 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE AND MARION
COUNTIES THROUGH 545 PM EDT...
AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS
PORTIONS OF FLORENCE COUNTY...MOVING EAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...BRITTON NECK...DONGOLA...
EFFINGHAM...EVERGREEN...FRIENDFIELD...GALIVANTS FERRY...GAPWAY...
GRESHAM...HANNAH...HYMAN AND JOHNSONVILLE.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3396 7996 3399 7990 3402 7995 3404 7995
3423 7912 3374 7916 3375 7930 3380 7933
3382 7937 3378 7946 3378 7951 3382 7964
3381 7973 3384 7975 3384 7980 3389 7985
3388 7994 3390 7996
TIME...MOT...LOC 2042Z 264DEG 13KT 3398 7953
WEISSLocal storm report, Jul 23, 3:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 WSW RAINS 34.09N 79.35W
07/23/2012 MARION SC AMATEUR RADIO
TREES DOWN ON POWER LINES IN CAPPS COURT NEAR THE TOWN
OF RAINS.
&&
EVENT NUMBER ILM1200283
43Special weather statement, Jul 23, 4:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT MON JUL 23 2012
NCZ096-099-105>109-232200-
BLADEN-COASTAL NEW HANOVER-COASTAL PENDER-COLUMBUS-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
504 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS BRUNSWICK...NEW
HANOVER...PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 600 PM EDT...
AT 503 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING FROM NEAR WHITEVILLE...TO WILMINGTON...MOVING EAST AT 10
MPH.
MORE THUNDERSTORMS WILL DEVELOP IN THIS AREA DURING THE NEXT HOUR.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...WHITEVILLE...
WILMINGTON...ABBOTTSBURG...ASHTON...BATARORA...BAYSHORE...BISHOP...
BLADENBORO...CARVERS AND CASTLE HAYNE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3439 7758 3426 7774 3412 7784 3415 7888
3450 7885 3451 7885 3457 7885 3456 7761
3448 7757 3447 7754 3445 7752
TIME...MOT...LOC 2103Z 278DEG 11KT 3432 7829
WEISSLightning, New Hanover
- When
- July 23, 4:15 PM EST
- Where
- New Hanover County, 1.14 mi E of Baymeade
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.270, -77.800
Lightning started a fire in Ogden Park. The fire spread and the park had to be evacuated.
Lightning, Columbus
- When
- July 23, 5:32 PM EST
- Where
- Columbus County, 4.74 mi ESE of Rico
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.404, -78.553
Lightning struck a home on 2291 Carver Moore Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404523, 404522.